Hail, Platte
- When
- September 27, 5:39 PM CST to 5:41 PM CST
- Where
- Platte County, 1.75 mi NW of Ferrelview
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.340, -94.700
On the evening of September 27 several very strong storms produced very large hail up to tennis ball sized in and around the Kansas City metro. While it's certain there was some damage from this event the extent of the damage was relatively minimal.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
On the evening of September 27 several very strong storms produced very large hail up to tennis ball sized in and around the Kansas City metro. While it's certain there was some damage from this event the extent of the damage was relatively minimal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 27, 5:02 PM CST, 37 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
602 PM CDT Fri Sep 27 2019
.Discussion...
Issued at 323 PM CDT FRI SEP 27 2019
Message of the day: Severe storms are possible this evening, most
likely between 7 PM - 10 PM, in a corridor from the KC area up to
Kirksville. Large hail and damaging winds are the main concerns with
a chance for a tornado or two, especially in far northeast MO.
Overnight, the main concern will transition to flash flooding
potential with 1-3 inches of rain expected and locally higher
amounts possible. A flash flood watch has been issued.
A surface low has been strengthening across KS today, increasing
temperatures to the upper 80s to low 90s and strengthening the
pressure gradient. Right now, winds are sustained between 15-20 mph
with gusts up to 35-40 mph. A few gusts between 40-45 mph have been
reported but given those reports are isolated and on the edge of
advisory criteria, opted to not issue a wind advisory. Winds
should decrease as the sun goes down, and the wind direction
should start veering to the northwest around this time as well.
The directional change will be in response to the cold front,
currently in southeast NE and central KS, moving through our area.
Around 6-8 PM, the cold front should be extending from the KC area
up to Kirksville. This is when and where we expect storms to develop
this evening. With the enhanced warm air and moisture advection into
the area, there will be plenty of instability (3000 J/kg) to work
with as well as sufficient deep layer shear (40-50 kts) for strong
to severe storms. A few discrete cells are possible initially along
the front, but a line of storms should then develop rather quickly.
Large hail will be the main concern initially, with it changing to
more of a damaging wind threat once the line forms (but severe hail
will still be possible). There is also sufficient enough low level
turning (SRH: 200 m2/s2, 0-1 km shear: 25 kts) to potentially
support a tornado or two, especially in far northeast MO. The severe
threat is expected to decrease significantly by midnight.
In addition to the severe hazards, we are expecting moderate to
heavy rainfall tonight which could lead to flash flooding across
parts of the area. The cold front is expected to stall out near I-70
tonight, with deep layer shear and steering flow parallel to the
boundary. All of this will help keep the storms from moving much. In
addition to the lack of movement, PWATs will be well above normal
(1.5-2 inches) making storms very efficient rain makers. Therefore,
1-3 inches of rain is expected in the corridor from the KC/St.
Joseph area to Kirksville with locally higher amounts possible.
Given these rainfall amounts, a flash flood watch has been issued
from 7 PM tonight through 7 AM tomorrow.
Tomorrow morning, storms should decrease/move out of the area,
giving us a break for much of the daylight hours. However, late
tomorrow afternoon, the boundary should lift north some as a warm
front in conjunction with a shortwave trough moving over the area.
This will bring another round of storms through the area. Strong to
severe storms will be possible with this activity with CAPE around
2500 J/kg and deep layer shear between 35-40 kts. PWATs again will
be around 2 inches causing additional flash flooding concerns,
especially given what we expect tonight. Storms will continue
overnight with things finally clearing out Sunday afternoon as
upper level high pressure noses into the area.
The aforementioned warm front is expected to continue moving north
Sunday, leaving us in the warm sector for Sunday through
Tuesday. We should be dry Monday, but highs are forecast to be in
the mid to upper 80s. Tuesday into Wednesday, the pattern looks
to change with a cold front and upper level low forecast to move
through the region. This will bring back storm chances but will
also bring in much more seasonable temperatures for the last half
of the week next week.
&&
.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 559 PM CDT FRI SEP 27 2019
Active aviation period ahead, to say the least. Convection is
beginning to develop over portions of the KC Metro and will begin
to impact TAF sites at the opening of the 28/00z period. MVFR
ceilings are likely, with prevailing TSRA at most sites from the
KC Metro and south. KSTJ will be impacted by thunderstorms later
in the evening, toward 03 or 04z. Ceilings are expected to
decrease towards IFR by day break, before new thunderstorm chances
return late in the period. Confidence is enough to go with TEMPOs
at all sites to close out the period.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Saturday morning for KSZ025-102>105.
MO...Flash Flood Watch through Saturday morning for MOZ007-008-
013>017-020>025-028>033-037>039.
&&
Discussion...Atkins
Aviation...KurtzHazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 434 AM CDT Fri Sep 27 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-280945- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 434 AM CDT Fri Sep 27 2019 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe storms are possible across the area this afternoon and evening along and behind a cold front. Hazards include the potential for strong winds and large hail. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated flash flooding is possible by Saturday morning, with additional severe storm chances possible Saturday afternoon and evening along a stalled frontal boundary. Hazards include the potential for strong winds and large hail, with continued flash flooding potential. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 529 PM CDT Fri Sep 27 2019 MOZ017-272245- Adair MO- 529 PM CDT Fri Sep 27 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ADAIR COUNTY UNTIL 545 PM CDT... At 528 PM CDT, Doppler radar was tracking a strong thunderstorm near Brashear, or near Kirksville, moving northeast at 40 mph. Penny size hail will be possible with this storm. Locations impacted include... Brashear. LAT...LON 4012 9244 4020 9254 4034 9235 4015 9235 TIME...MOT...LOC 2228Z 231DEG 37KT 4019 9245 Blair
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
553 PM CDT Fri Sep 27 2019
MOZ017-272330-
Adair MO-
553 PM CDT Fri Sep 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR ADAIR COUNTY UNTIL 630 PM CDT...
At 553 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kirksville, moving northeast at 40 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kirksville, Brashear, Gibbs, Millard and Kirksville Regional.
LAT...LON 4004 9253 4004 9277 4015 9277 4035 9246
4035 9235 4009 9235
TIME...MOT...LOC 2253Z 231DEG 36KT 4010 9264
BlairSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
611 PM CDT Fri Sep 27 2019
MOZ028-029-272345-
Platte MO-Clay MO-
611 PM CDT Fri Sep 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CLAY AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 645 PM CDT...
At 611 PM CDT, Doppler radar was tracking a strong thunderstorm over
Weatherby Lake, moving northeast at 30 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Kansas City, Gladstone, Smithville, Parkville, Weatherby Lake, Lake
Waukomis, Ferrelview, Platte Woods, Farley, Kansas City Intl Arpt and
Waldron.
This includes the following highways...
Interstate 29 between mile markers 7 and 15.
Interstate 435 between mile markers 21 and 29, and between mile
markers 32 and 42.
LAT...LON 3940 9458 3924 9453 3920 9478 3921 9480
3929 9484
TIME...MOT...LOC 2311Z 234DEG 26KT 3928 9470
BlairSpecial Weather Statement National Weather Service Kansas City/Pleasant Hill MO 624 PM CDT Fri Sep 27 2019 KSZ103-272345- Leavenworth KS- 624 PM CDT Fri Sep 27 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEAVENWORTH COUNTY UNTIL 645 PM CDT... At 624 PM CDT, Doppler radar was tracking a strong thunderstorm near Basehor, moving northeast at 35 mph. Half inch hail will be possible with this storm. Locations impacted include... Lansing, Tonganoxie, Basehor and Fairmount. A Severe Thunderstorm Watch remains in effect until 200 AM CDT for northeastern Kansas. LAT...LON 3909 9510 3916 9513 3927 9490 3914 9490 TIME...MOT...LOC 2324Z 241DEG 31KT 3916 9502 Blair
The Pleasant Hill radar (KEAX), 70 km away, was scanning. The volume nearest the first event began at 23:40 UTC.
24 hail, 1 flash flood. Local standard time, as filed.
Reported from MPing.
Reported from MPing.
Reported from MPing.
Water was reported over the road at 147th and Stark Ave.
Reported from MPing.
Reported from MPing.
Report received via social media.
Report received via social media.
Reported via MPing.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857663, 857664, 857665, 857666, 857667, 857668, 857669, 857670, 857662, 857671, 857672, 857673, 857674, 857675, 857676, 857677, 857678, 857679, 857680, 857681, 857682, 857684, 857685, 857686, 857687.